Statin link to cognitive decline, diabetes should not cause ‘alarm’
The US Food and Drug Administration (FDA) announced last week that statin labels will now include information about possible cognitive effects such as memory loss and confusion, as well as warning patients about a small increased risk of diabetes and hyperglycaemia.
Associate Professor David Sullivan, head of the lipid clinic at Royal Prince Alfred Hospital, Sydney, said concerns about the cognitive effects of statins were “anecdotal” but he acknowledged accumulating evidence of an effect on developing diabetes.
“I think on balance the benefits outweigh the risks,” he said.
“These are cautious statements by the FDA and I don’t think there should be alarm bells ringing.”
Professor Leon Simons, lipids specialist at St Vincent’s Hospital, Sydney, said while patients should be informed of potential side effects, the absolute risk of developing diabetes due to statins was low.